High Wind, Deaf Smith
- When
- November 10, 11:52 AM CST to 12:00 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A potent weather system moved across the Great Plains region during the day of the 10th. This system brought a lee side low into southeastern Colorado with a cold front stretching back to the southwest across New Mexico by mid-morning.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A potent weather system moved across the Great Plains region during the day of the 10th. This system brought a lee side low into southeastern Colorado with a cold front stretching back to the southwest across New Mexico by mid-morning. At the same time a 46 mph (40kt) low level jet and a 63 mph (55 kt) 500mb jet was setting up across the Texas Panhandle.
As the morning progressed boundary layer mixing and the approaching low pressure center allowed a steady increase of surface wind gusts. By 9 AM CST wind gusts of 30 to 35 mph (26-30 kt) out of the southwest were already being reported. The first High Wind report of 58 mph (50 kt) came in at 11:52 AM CST from the West Texas Mesonet site at Bootleg (Deaf Smith County).
As the day progressed, mixing continued to bring stronger winds aloft to the surface. The 6 PM CST upper air sounding from Amarillo showed that winds from as high as 500mb, where winds were 75 to 86 mph (65 to 75 kt), were able to mix down to the surface. This culminated in a max wind gust for the Texas Panhandle of 63 mph (55 kt) at both the West Texas Mesonet site in Bootleg (Deaf Smith County) and at the Dalhart (Hartley County) ASOS.
No reports of injuries or fatalities were reported in relation to the high winds.
The following is a listing of the highest wind reports from the West Texas Mesonet, KVII Schoolnet, Texas Department of Transportation AWOS, and ASOS: Bootleg (Deaf Smith County) 63 mph; Dalhart (Hartley County) 63 mph; Gruver Junior High School (Hansford County) 59 mph; and Dumas (Moore County) 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 10, 11:48 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1148 AM CST SAT NOV 10 2012
.AVIATION...
FOR THE 18Z TAFS...MAIN WEATHER ELEMENT WILL BE STRONG WINDS AT ALL
TAF SITES. HIGHEST OVERALL WIND SPEEDS ARE EXPECTED AT KDHT AND KGUY.
AVIATION WEATHER WARNING IS IN EFFECT FOR KAMA UNTIL 6 PM CST TODAY.
SOME MID AND HIGH LEVEL CLOUDS ANTICIPATED NEXT 24 HOURS. WINDS TO
DIMINISH QUICKLY AFTER SUNSET THIS EVENING AS PACIFIC COLD FRONT
MOVES E OF REGION. ANOTHER COLD FRONT ADVANCING FROM THE N WILL MOVE
ACROSS THE TAF SITES LATE TONIGHT AND SUNDAY MORNING.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 522 AM CST SAT NOV 10 2012/
AVIATION...
MAIN AVIATION CONCERN FOR THIS TAF ISSUANCE CONTINUES TO BE SURFACE
WINDS. THE COMBINATION OF A STRENGTHENING SURFACE PRESSURE GRADIENT
AND MIXING OF STRONG WINDS ALOFT TO THE SURFACE WILL SET UP HIGH
WIND SCENARIO. WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING
TO TOP OUT BY MIDDAY. WINDS WILL BE OUT OF THE SOUTHWEST AT 25-35
KTS SUSTAINED WITH GUSTS OF 45-50 KTS POSSIBLE. THIS COULD ALSO
CAUSE A VISIBILITY ISSUE AT THE TERMINALS DUE TO BLOWING DUST.
CONFIDENCE REMAINS TOO LOW TO PLACE BLOWING DUST IN THE PREVAILING
GROUPS FOR KAMA AND KGUY BUT WILL KEEP THE INHERITED MENTION AT
KDHT.
WINDS SHOULD REDUCE QUICKLY AFTER 00Z TO BELOW 20 KTS. OVERNIGHT THE
WINDS WILL START TO TAKE ON A MORE WESTERLY COMPONENT AS A FRONT
APPROACHES THE TERMINALS FROM THE NORTH. THE FRONT LOOKS TO MAKE IT
THROUGH KGUY AND KDHT BY 10Z BUT SHOULD BE JUST NORTH OF KAMA BY THE
END OF THIS TAF ISSUANCE.
PREV DISCUSSION... /ISSUED 330 AM CST SAT NOV 10 2012/
DISCUSSION...
STRONG WINDS EXPECTED TODAY AS VERY DYNAMIC MID-LEVEL SYSTEM CAUSES
RAPID DEVELOPMENT OF STRONG PRESSURE GRADIENT AND STRONG WINDS
ALOFT ARE MIXED DOWNWARD. HIGH WIND WARNING AND WIND ADVISORY
REMAIN IN EFFECT FROM 9 AM TO 6 PM TODAY FOR ALL BUT SOUTHEAST 2
COUNTIES OF TEXAS PANHANDLE.
DRYLINE EXPECTED TO SHARPEN THIS AFTERNOON AND EVENING ACROSS
EASTERN PANHANDLES. HAVE RETAINED LOW POPS FOR THIS EVENING AND
HAVE BEGUN SAME LATE THIS AFTERNOON. SOME SEVERE THUNDERSTORMS
COULD DEVELOP DUE TO COLD TEMPERATURES ALOFT AND FAVORABLE SHEAR.
STRONG COLD FRONT MAKES ITS PRESENCE KNOWN ON SUNDAY...WITH
TEMPERATURES AT OR BELOW CLIMO FOR SUNDAY AND MONDAY. LOW POPS
RETAINED IN NORTHWEST SUNDAY AFTERNOON AS COLD TEMPERATURES
ALOFT TRAVERSE REGION OF ISENTROPIC LIFT. NO POPS IN REMAINDER
OF FORECAST. MODEST RECOVERY GETS UNDERWAY TUESDAY AS COOL SURFACE
RIDGE IS DISPLACED EASTWARD. 03
COCKRELL
FIRE WEATHER...
STRONG SOUTHWEST WINDS TODAY WILL LEAD TO POTENTIAL RAPID FIRE
SPREAD...IN SPITE OF RELATIVE HUMIDITY VALUES REMAINING ABOVE
CRITICAL THRESHOLDS. NORTH WINDS ARE EXPECTED ON SUNDAY FOLLOWING
A COLD FRONT. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST SUNDAY THROUGH THE END OF NEXT WEEK. 03
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DONLEY...GRAY...HEMPHILL...
HUTCHINSON...LIPSCOMB...OCHILTREE...POTTER...RANDALL...
ROBERTS.
HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...MOORE...
OLDHAM...SHERMAN.
OK...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER.
HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 428 AM CST SAT NOV 10 2012 OKZ001>003-TXZ001>020-102215- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 428 AM CST SAT NOV 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT FROM 9 AM TO 6 PM CST TODAY FOR THE WESTERN TWO THIRDS OF THE OKLAHOMA PANHANDLE...AS WELL AS FOR THE WESTERN AND NORTH CENTRAL PARTS OF THE TEXAS PANHANDLE...WHERE SUSTAINED WINDS ABOVE 40 MPH AND GUSTS TO 60 MPH ARE EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THE REMAINING PART OF THE OKLAHOMA PANHANDLE AND FOR NEARLY ALL OF THE REMAINING PART OF THE TEXAS PANHANDLE FROM 9 AM TO 6 PM CST TODAY...WHERE SUSTAINED WINDS OF 35 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TODAY DUE TO THE STRONG WINDS. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS COULD BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN PANHANDLES. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS TODAY. COCKRELL
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419181, 419182, 419183, 419184, 419185, 419186.